Alert archive / Kansas / Wind Advisories in 2022
Wind Advisory 5, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Mar 28, 2022, 2:46 PM CDT for 16 counties in Kansas. It took effect at Mar 29, 2022, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2022, 2:46 PM CDT (19:46 UTC)
- In effect from
- Mar 29, 2022, 12:00 PM CDT
- Expired
- Mar 29, 2022, 7:50 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 19 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
157 WWUS73 KTOP 281946 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 246 PM CDT Mon Mar 28 2022 KSZ008-020-021-034-035-037-054-290800- /O.NEW.KTOP.WI.Y.0005.220329T1700Z-220330T0100Z/ Republic-Cloud-Clay-Ottawa-Dickinson-Morris-Lyon- Including the cities of Belleville, Concordia, Clay Center, Minneapolis, Bennington, Abilene, Herington, Council Grove, and Emporia 246 PM CDT Mon Mar 28 2022 ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM CDT TUESDAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Republic, Cloud, Clay, Ottawa, Dickinson, Morris and Lyon Counties. * WHEN...From noon to 8 PM CDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
993 WWUS73 KTOP 290816 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 316 AM CDT Tue Mar 29 2022 KSZ022-036-038>040-055-056-058-059-300100- /O.EXA.KTOP.WI.Y.0005.220329T1700Z-220330T0100Z/ Riley-Geary-Wabaunsee-Shawnee-Douglas-Osage-Franklin-Coffey- Anderson- Including the cities of Manhattan, Junction City, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 316 AM CDT Tue Mar 29 2022 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Riley, Geary, Wabaunsee, Shawnee, Douglas, Osage, Franklin, Coffey and Anderson Counties. * WHEN...From noon to 8 PM CDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ008-020-021-034-035-037-054-300100- /O.CON.KTOP.WI.Y.0005.220329T1700Z-220330T0100Z/ Republic-Cloud-Clay-Ottawa-Dickinson-Morris-Lyon- Including the cities of Belleville, Concordia, Clay Center, Minneapolis, Bennington, Abilene, Herington, Council Grove, and Emporia 316 AM CDT Tue Mar 29 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Republic, Cloud, Clay, Ottawa, Dickinson, Morris and Lyon Counties. * WHEN...From noon to 8 PM CDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
101 WWUS73 KTOP 300050 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 750 PM CDT Tue Mar 29 2022 KSZ008-020>022-034>040-054>056-058-059-300200- /O.CAN.KTOP.WI.Y.0005.000000T0000Z-220330T0100Z/ Republic-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee- Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 750 PM CDT Tue Mar 29 2022 ...WIND ADVISORY IS CANCELLED... Winds have weakened so the wind advisory is no longer in effect. Northwest winds are likely to remain gusty overnight behind a cold front. $$ Wolters
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 28, 12:17 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 28, 12:17 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1217 PM CDT Mon Mar 28 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 443 AM CDT Mon Mar 28 2022 Key Points: - Potential for fire weather and severe thunderstorms Tuesday - Cooler second half of the week with additional precip chances Water vapor imagery early this morning shows an upper ridge axis making its way across the Rockies and toward the Plains, while an amplified upper trough with a closed low is just off the CA coast. This trough sets the stage for Tuesday's weather. In the meantime today, the surface ridge currently northeast of us continues to slowly push east while lee troughing develops in response to the upper system. This should result in a tightening pressure gradient across the state throughout the day as winds turn southeast. WAA is expected to bring afternoon temperatures into the 60s for most, except for far northeast KS which may stay in the upper 50s. WAA continues overnight as the sfc low deepens and cyclogenesis occurs over the High Plains by Tuesday morning. This should result in rising temperatures overnight followed by the warm front surging northward through the morning. There are slight differences between models in exactly where the center of the sfc low will be by mid- afternoon, but there is good agreement in bringing it generally along the KS/NE border throughout the day, placing it somewhere in north central KS or south central NE by mid to late afternoon. This would solidly put the entire CWA within the warm sector, with the dryline looking to set up in central KS and the trailing cold front in western KS. These small differences, however, do create questions regarding where the dryline sets up, which would impact where storms MAY initiate in the afternoon, as well as fire weather potential. If the dryline sets up farther east and/or moisture advects northward more slowly, that could create dry enough conditions in north central KS to warrant fire weather headlines for Tuesday afternoon (see fire section for more details on this). Regardless, the quality of moisture return will have an impact on instability in the warm sector, which will determine whether or not storms can develop in the afternoon. Recent trends would suggest we are more likely to stay capped -- forecast soundings have been consistent in showing a strong cap with some erosion by 21Z, but question is if it will be enough. Models also somewhat differ in where instability exists by this point, but where it does, MLCAPE or SBCAPE both appear limited to under 1000 J/kg. The NAM is the only guidance at this time that suggests this instability would be located in north central KS, just ahead of the dryline, with soundings showing better weakening of the cap in CNK compared to further east. Am hesitant to trust this when the NAM appears to be overdone on moisture tonight into Tuesday and afternoon temps appear too cool in eastern KS. However, it's a plausible situation that shouldn't be overlooked completely. Bottom line is it's a good idea to be prepared for afternoon development as it hasn't been ruled out in any particular location. The better chances for storms come in the evening when large scale forcing increases with the approaching shortwave and cold front. CAPE actually increases in the evening as well, with deep-layer shear of 40-55 kt. All this being said, any storms that form could have large hail and damaging wind as the primary threats. Cooler air will be left in the front's wake by Wednesday morning with some lingering showers possible through the day. A slight chance of rain/snow exists early Thursday morning as another piece of energy moves in from the northern stream trough. Another shortwave could provide additional precip chances late in the week. Overall, temperatures look cooler for the second half of the week with highs mainly in the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1216 PM CDT Mon Mar 28 2022 While VFR conditions should persist for most of the period, there will likely be a brief period of MVFR ceilings around sunrise tomorrow morning as the warm front approaches from the south. Winds will stay 10-15 kts from the east-southeast through tonight. They then turn to the south-southeast tomorrow morning behind the warm frontal passage, increasing to 15-20 kts with gusts up to 30 kts. && .FIRE WEATHER... Issued at 443 AM CDT Mon Mar 28 2022 The position of a dryline in central KS, as well as the quality of moisture advection will have implications on fire weather potential Tuesday afternoon. As it stands currently, very high fire danger looks probable for at least the western half of the CWA where minimum RH is forecast 20-35%. Strong southerly winds are likely area-wide, sustained 20-25mph with gusts 30-40mph. Areas along and west of Hwy 81 could see extreme fire danger pending the low-level moisture. This is currently where RH could drop to 20-25% in the afternoon, but a slight shift in the dryline could result in RH above or below this range. Trends will need to be further evaluated to determine the need for some type of fire headline in this area. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Picha AVIATION...Reese FIRE WEATHER...Picha
Hazardous weather outlook, Mar 28, 4:45 AM CDT, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Topeka KS 445 AM CDT Mon Mar 28 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-290945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 445 AM CDT Mon Mar 28 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms are possible late Tuesday afternoon and evening. Large hail and damaging winds are the primary hazards with any storm that forms during this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:53 PM CDT | Fire Weather Watch | TOP | Cloud, Ottawa, Republic | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.